Alert archive / Michigan / Small Craft Advisories in 2018

Small Craft Advisory 2, NWS Gaylord, MI

January 2, 2018

NWS Gaylord, MI issued this small craft advisory at Jan 2, 2018, 7:10 PM EST. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Jan 2, 2018, 7:10 PM EST (00:10 UTC)
Expired
Jan 2, 2018, 10:09 PM EST
In force
3 hr
Issued by
NWS Gaylord, MI

The text

As transmitted.

213 
WHUS73 KAPX 030010
MWWAPX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Gaylord MI
710 PM EST Tue Jan 2 2018

LSZ321-030815-
/O.EXP.KAPX.GL.W.0001.000000T0000Z-180103T0000Z/
/O.EXA.KAPX.SC.Y.0117.000000T0000Z-180103T1200Z/
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
710 PM EST Tue Jan 2 2018

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 7 AM EST WEDNESDAY...
...GALE WARNING HAS EXPIRED...

The National Weather Service in Gaylord has issued a SMALL CRAFT
ADVISORY, which is in effect until 7 AM EST Wednesday. 

* Please see the latest marine forecasts for more detailed 
  information. 

PRECAUTIONARY/PREPAREDNESS ACTIONS

Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$

LHZ346>348-030815-
/O.EXP.KAPX.GL.W.0001.000000T0000Z-180103T0000Z/
/O.EXA.KAPX.SC.Y.0117.000000T0000Z-180103T1200Z/
St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-
710 PM EST Tue Jan 2 2018

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 7 AM EST WEDNESDAY...
...GALE WARNING HAS EXPIRED...

The National Weather Service in Gaylord has issued a SMALL CRAFT
ADVISORY, which is in effect until 7 AM EST Wednesday. 

* Please see the latest marine forecasts for more detailed 
  information. 

PRECAUTIONARY/PREPAREDNESS ACTIONS

Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$

LSZ322-030815-
/O.EXP.KAPX.SC.Y.0117.000000T0000Z-180103T0000Z/
/O.NEW.KAPX.SC.Y.0002.180103T0010Z-180103T1200Z/
St. Marys River Point Iroquois to E. Potagannissing Bay-
710 PM EST Tue Jan 2 2018

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 7 AM EST WEDNESDAY...
...SMALL CRAFT ADVISORY HAS EXPIRED...

The National Weather Service in Gaylord has issued a SMALL CRAFT
ADVISORY, which is in effect until 7 AM EST Wednesday. 

* Please see the latest marine forecasts for more detailed 
  information. 

PRECAUTIONARY/PREPAREDNESS ACTIONS

Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$

LMZ323-342-344>346-030815-
/O.CON.KAPX.GL.W.0001.000000T0000Z-180103T1200Z/
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
710 PM EST Tue Jan 2 2018

...GALE WARNING REMAINS IN EFFECT UNTIL 7 AM EST WEDNESDAY...

* Please see the latest marine forecasts for more detailed 
  information. 

PRECAUTIONARY/PREPAREDNESS ACTIONS

Operating a vessel in gale conditions requires experience and
properly equipped vessels. It is highly recommended that mariners
without the proper experience seek safe harbor prior to the onset
of gale conditions.

$$

LHZ345-LMZ341-030815-
/O.CON.KAPX.SC.Y.0001.000000T0000Z-180103T1200Z/
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-Seul Choix Point to 5NM West of Mackinac Bridge-
710 PM EST Tue Jan 2 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST
WEDNESDAY...

* Please see the latest marine forecasts for more detailed 
  information. 

PRECAUTIONARY/PREPAREDNESS ACTIONS

Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

$$

LHZ349-030815-
/O.CON.KAPX.SC.Y.0117.000000T0000Z-180103T1200Z/
Sturgeon Pt to Alabaster MI-
710 PM EST Tue Jan 2 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST
WEDNESDAY...

* Please see the latest marine forecasts for more detailed 
  information. 

PRECAUTIONARY/PREPAREDNESS ACTIONS

Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

$$
1 follow-up statement
712 
WHUS73 KAPX 030309
MWWAPX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Gaylord MI
1009 PM EST Tue Jan 2 2018

LSZ322-030415-
/O.CAN.KAPX.SC.Y.0002.000000T0000Z-180103T1200Z/
St. Marys River Point Iroquois to E. Potagannissing Bay-
1009 PM EST Tue Jan 2 2018

...SMALL CRAFT ADVISORY IS CANCELLED...

The National Weather Service in Gaylord has cancelled the SMALL
CRAFT ADVISORY. 

$$

LMZ323-342-344>346-031115-
/O.CON.KAPX.GL.W.0001.000000T0000Z-180103T1200Z/
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
1009 PM EST Tue Jan 2 2018

...GALE WARNING REMAINS IN EFFECT UNTIL 7 AM EST WEDNESDAY...

* Please see the latest marine forecasts for more detailed 
  information. 

PRECAUTIONARY/PREPAREDNESS ACTIONS

Operating a vessel in gale conditions requires experience and
properly equipped vessels. It is highly recommended that mariners
without the proper experience seek safe harbor prior to the onset
of gale conditions.

$$

LSZ321-031115-
/O.CON.KAPX.SC.Y.0117.000000T0000Z-180103T1200Z/
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
1009 PM EST Tue Jan 2 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST
WEDNESDAY...

* Please see the latest marine forecasts for more detailed 
  information. 

PRECAUTIONARY/PREPAREDNESS ACTIONS

Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$

LHZ346>349-031115-
/O.CON.KAPX.SC.Y.0117.000000T0000Z-180103T1200Z/
St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
1009 PM EST Tue Jan 2 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST
WEDNESDAY...

* Please see the latest marine forecasts for more detailed 
  information. 

PRECAUTIONARY/PREPAREDNESS ACTIONS

Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$

LHZ345-LMZ341-031115-
/O.CON.KAPX.SC.Y.0001.000000T0000Z-180103T1200Z/
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-Seul Choix Point to 5NM West of Mackinac Bridge-
1009 PM EST Tue Jan 2 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST
WEDNESDAY...

* Please see the latest marine forecasts for more detailed 
  information. 

PRECAUTIONARY/PREPAREDNESS ACTIONS

Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this small craft advisory went out at Jan 2, 6:30 PM EST, 40 minutes earlier.

Area forecast discussion, Jan 2, 6:30 PM EST, 40 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
630 PM EST Tue Jan 2 2018

.UPDATE...
Issued at 619 PM EST Tue Jan 2 2018

Given a slower arrival in the lake enhanced snow shower activity
tonight, pushed the advisories back to a midnight starting time. I
also added Emmet County to the advisory given the expected
enhancement with west-southwest flow into that area overnight.
May have to include Cheboygan County as well, but will make that
decision on the later evening update. Also adjusted snowfall
totals up a bit for Drummond Island, where lake enhancement with
west-southwest winds may carry some better snows into that area
for a time later tonight.

It looks like the steadiest/heaviest snow may occur closer to the
morning commute for many of the advisory areas. Gusty winds this
evening will decrease a bit overnight into early Wednesday
morning, before ramping up again after fropa. This will limit but
not eliminate the blow snow issues.

&&

.NEAR TERM...(Tonight through Wednesday)
Issued at 246 PM EST Tue Jan 2 2018

...Colder air and lake effect return...

High Impact Weather Potential...Lake enhanced snowfall, mainly
near the Lake Michigan shoreline.

Primary Forecast Concerns...Snowfall accumulations and headlines tonight
and Wednesday.

The drier air/ridging finally won out with satellite imagery and
surface observations indicating mostly clear skies across much of
northern Michigan. While the sunshine is welcomed, the biting wind
that is sending wind chills into the single digits is not. As far
as the future goes, a slow increase in low level moisture this
evening followed by the arrival of synoptic moisture overnight
from the Alberta Clipper approaching from the north. SW/WSW lake
effect snow showers are expected to develop this evening and ramp
up overnight with the help of weak forcing/increased moisture in
advance of the clipper. Always a tough call on the intensity of
the LES given continued excellent over lake instability (lake-850
mb delta ts in the lower 20s). Looking at model soundings,
inversion heights are limited to between 4000 and 4500 feet so do
not expect bands to go too crazy. Meanwhile, light snow is
expected to overspread the remainder of the forecast area late
tonight. Accumulations tonight of upwards of perhaps 3 or 4 inches
for counties adjacent to Lake Michigan with less than an inch
elsewhere. Colder air once again advects into the region Wednesday
as winds gradually shift from west into the north northwest
through the day. This will cause lake effect snow showers to shift
inland to the east in the morning before retreating back toward
the lakeshores late in the day. Inversion heights grow some but
only to about 6,000 feet or so. Plus with the colder air,
snowflake sizes should decrease (which will tend to cut down on
accumulations but also limit visibility). At this juncture,
another 2 to perhaps 3 inches of lake effect expected. Gusty winds
through the first half of tonight will lead to some blowing snow
as well. Winds should decrease for a time late tonight into
Wednesday morning then become a little gusty Wednesday afternoon.
Current winter weather advisory headlines take all this into
account and still look on track. Low temperatures tonight in the
middle single digits (above zero) to the middle teens. Highs
Wednesday a few degrees above that but with a slow fall in the
afternoon.

&&

.SHORT TERM...(Wednesday night through Friday)
Issued at 246 PM EST Tue Jan 2 2018

...Dangerously cold late this week...

High impact weather potential: Coldest air so far this season.
Accompanying lake effect snow.

Nnw to n 1000-850mb winds, and associated cold advection, will be
well established by Wednesday evening, behind a decaying clipper
heading for the eastern lakes. A prominent surface ridge in the
plains states, and high pressure building into s central Canada,
will maintain those northerly winds. By Thursday night, 850mb temps
nearing the upper minus 20s will be sneaking into eastern upper and
ne lower MI. This fetch will allow arctic air to push into portions
of northern MI with minimal marine modification, the ideal set-up
for some super-cold temps here. Meanwhile, the lake effect machine
will be in gear, especially in parts of nw lower MI.

Snow first. The nnw to n fetch to lead to snow showers from Lk Huron
scraping by the Rogers City/APN area. Might be potential for some
light accums, but there's hardly any DGZ to speak of, and the fetch
is short and will be getting shorter thanks to growing ice cover.
Might allow for the occasional inch or two in far eastern Presque
Isle and far ne Alpena Cos, but no more. The fetch is even shorter
into far western Chip/Mack Cos in eastern upper, and they will see
similar or slightly lesser totals.

The main target for this fetch is Leelanau/Benzie/Manistee Cos, and
to a lesser degree Gd Trav/Wexford. There is a much longer effective
fetch here, extending back to central Superior. This area also might
get a usable DGZ, at least before Friday, thanks to the warm plume
from Superior. That said, there is no evident synoptic support to
speak of (might end up being a embedded shortwave or two, but this
is not yet resolvable). The broader airmass is very, very dry. Could
see 2-4" accums per 12 hour period over that way, from Wed night
thru Friday. Nothing biblical, but it will all add up.

Temps will be the coldest so far this winter outside of the above
lake effect areas. Some of this is reminiscent of the 2013/14
winter. Incoming airmass so cold and dry that, outside of lake
effect regimes, cloud cover will be minor.

Min temps Wed night will be in single digits above zero for TVC and
points west. Elsewhere, readings will be below zero, and in many
cases well below: around -10f from HTL/W Branch up to Cheboygan, and
-10 to 20f in most of eastern upper MI. Thu night min temps will
likely be 3-5f colder than that.

Max temps Thu will be within a few degrees of 0f over the northern
2/3ds of the forecast area, but as warm as the lower teens at MBL
and Frankfort. Friday will be 2-3f colder, with the Sault likely to
see a high somewhere around -6f. PLN/GLR expected to stay below 0f
all day, while TVC limps up to around +6f.

Wind chills will drop below -20f most everywhere (again, near/w of
TVC the exception), leading to dangerous levels of cold. Wind chill
headlines are likely. Wind chills bottom out at daybreak Friday,
close to -40f at the Sault, close to -30 at APN/Atlanta/ Rogers.
That is into, or edging very close to, local criteria for the rarely-
issued wind chill warning.

.LONG TERM...(Friday night through Tuesday)
Issued at 246 PM EST Tue Jan 2 2018

The extended period won't be boring...with the upper level pattern
in an almost constant state of flux.  The overall pattern seems to
want to return to it's "comfort zone" every couple days...which is
the ridge over the rockies with a deep trough over the eastern
conus.  This, of course, continues to bring the parade of clippers
across the lakes...with periodic reinforcing shots of extremely cold
air.  But we will see a couple "buckles" in the flow that will give
us short periods of moderating temperatures.

With such a progressive flow...timing these periods will be the
challenge for the extended period.  But it's looking like Sunday to
Monday will be one such time where it won't be "quite so cold". That
said...the feature that brings the aforementioned buckle, will also
bring synoptic snow with it...and so the phase continues: Arctic air
with LES...Less cold air with Synoptic PoPs...arctic air with
LES...and on it goes.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 619 PM EST Tue Jan 2 2018

Snow arrives overnight into the day on Wednesday as an arctic cold
front sweeps across the area. Widespread MVFR cigs developing,
with areas of IFR vsby's possible late tonight into Wednesday
morning at MBL/TVC/PLN. Gusty winds this evening will diminish a
bit overnight into early Wednesday, before increasing again
Wednesday afternoon behind the cold front. The gusty winds will
create areas of blowing snow.

&&

.MARINE...
Issued at 246 PM EST Tue Jan 2 2018

A continued tight pressure gradient will result in more gale
force winds over much of the Great Lakes into tonight for most of
Lake Michigan. Winds fall off late tonight with the arrival of an
arctic front. More gales are possible on Lake Michigan Wednesday
in strong cold advection. Otherwise, solid advisory level winds
over the forecast period. Lake effect will also regenerate again
late tonight and continue over the next few days.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...WINTER WEATHER ADVISORY from midnight tonight to 7 PM EST
     Thursday for MIZ020-025-031.
     WINTER WEATHER ADVISORY from midnight tonight to 7 PM EST
     Wednesday for MIZ016-019-021-027.
     WINTER WEATHER ADVISORY from midnight tonight to 7 AM EST
     Thursday for MIZ026-032.
LH...GALE WARNING until 7 PM EST this evening for LHZ346>348.
     SMALL CRAFT ADVISORY until 7 AM EST Wednesday for LHZ345-349.
LM...SMALL CRAFT ADVISORY until 7 AM EST Wednesday for LMZ341.
     GALE WARNING until 7 AM EST Wednesday for LMZ323-342-344>346.
LS...SMALL CRAFT ADVISORY until 7 PM EST this evening for LSZ322.
     GALE WARNING until 7 PM EST this evening for LSZ321.
&&

UPDATE...JK
NEAR TERM...AS
SHORT TERM...JZ
LONG TERM...KB
AVIATION...JK
MARINE...AS
Hazardous weather outlook, Jan 2, 3:21 PM EST, 3 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
321 PM EST Tue Jan 2 2018

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-
042-032030-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-Chippewa-
Mackinac-Emmet-Cheboygan-Presque Isle-Charlevoix-Leelanau-Antrim-
Otsego-Montmorency-Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-
Oscoda-Alcona-Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-
Gladwin-Arenac-
321 PM EST Tue Jan 2 2018

This hazardous weather outlook is for northern Lower Michigan...
eastern Upper Michigan...and adjacent nearshore waters of Lake
Michigan...Lake Huron and Lake Superior.

.DAY ONE...rest of today and tonight.

Lake effect snow will redevelop this evening and continue tonight
while increasing in intensity. The better snow accumulations are
expected to be across far northern and northwest lower Michigan.
Please refer to the latest winter weather advisories for further
details.

Gale force wind gusts will continue on some northern Michigan
nearshore waters through tonight.

With the persistent cold weather, ice jams are possible on area
rivers.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Periods of accumulating snow and below zero wind chills will
continue across northern Michigan into the start of the weekend. The
coldest temperatures so far this winter are expected late Wednesday
night into Saturday morning. Dangerous wind chills will result.

Persistent cold weather could cause ice jam flooding on area rivers.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report snowfall amounts to the
National Weather Service. Reports may be made one of three ways:

Online:    weather.gov/gaylord
Facebook: facebook.com/nwsgaylord
Twitter: twitter.com/nwsgaylord

In the hours before

Local storm report, Jan 2, 6:27 PM EST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
627 PM EST TUE JAN 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0348 PM     NON-TSTM WND GST 1 NNE LELAND            45.02N 85.76W
01/02/2018  M46 MPH          LMZ344             MI   MESONET

            MESONET STATION XLEL, LELAND.

1229 PM     NON-TSTM WND GST 1 SW GAYLORD            45.02N 84.70W
01/02/2018  M40 MPH          OTSEGO             MI   ASOS

            ASOS STATION GLR, OTSEGO COUNTY AIRPORT.

1141 AM     NON-TSTM WND GST 1 NW PELLSTON           45.57N 84.80W
01/02/2018  M39 MPH          EMMET              MI   ASOS

            ASOS STATION PLN, PELLSTON RGNL AIRPORT OF
            EMMET COUNTY.

&&

MJG

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 2, 7:10 PM ESTSmall Craft AdvisoryAPX6 days
Jan 3, 3:49 AM ESTWind Chill AdvisoryAPXAlcona, Alpena, Antrim, Arenac, Cheboygan, Crawford and 11 more32 hr

Nearby

Small Craft Advisories in Michigan, 2018Every small craft advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.